Pets.ca - Pet forum for dogs cats and humans 

-->

Deramax-Pain Drug

annieap1
March 6th, 2004, 06:41 PM
Please watch out for this pain drug if prescribed for your pet. My Heidi died of kidney failure after surgery where this drug was prescribed for pain and the autopsy proved that this drug was the cause

Lucky Rescue
March 7th, 2004, 09:27 AM
OMG! Thank you for that!

Luba
March 8th, 2004, 07:35 PM
Yes thank you ((HUGS))

Spoiled
March 10th, 2004, 07:30 PM
GRRRR that must make you soooo mad. Don't you just wanna smack the vet? If a vet killed my dog, I'd probably do just that, unless I was numb from shock. Why do they keep drugs like Proheart and Deramax around anyway? Did your dog die of a reaction? If your dog didn't then this is getting a little much for me. All these known drugs that kill out on the market, and no one stopping the selling of them.

THANK YOU SO MUCH FOR POSTING THIS!!!!!

Carina
March 10th, 2004, 08:23 PM
annieap1, I am truly sorry you lost your dog this way. :( My heart goes out to you.

But I must say, any compound (drug) that is powerful enough to affect the body in such a way as to relieve pain, cure illnesses, bring down fevers, heal infections, dissolve kidney stones, cure or slow down cancers, etc etc - by definition also has the potential to have other less beneficial effects. Of course any medication that is consistently hazardous should be taken off the market - but even the "bad" ones cure many many more animals than they kill.

annieap1
March 14th, 2004, 05:42 PM
Thanks for your reply, Carina. I am aware of what you said. I just wanted pet owners to know that there has been an adverse reaction to the drug.

I am also concerned that I wasn't given a script regarding the adversities of the drug at the time that it was prescribed. Had I been, the minute she started vomiting, I would have been in touch with my vet immediately.

Thank you for caring.

Carina
March 15th, 2004, 06:58 AM
Hi annie....it's so important to know of possible adverse or fatal reactions! And I'm truly sorry you had to find out that way. :( I agree that vets could be better about fully informing people of possible side effects of various meds. Any time I've gotten a medication, I go to the drug company website & read the full disclosure thingie.

I guess I was just responding more to the other poster saying your vet killed your dog, which isn't really fair to the vet. There is no single effective drug - herbal, over the counter, or prescription, that has zero risk of side effects.

My SO has rheumatoid arthritis - an auto immune disease, nothing like regular arthritis. He takes a low dose of methyltrexate (also a cancer drug) and prednisone. Both have serious side effects - steroids especially can cause a TON of complications, some leading to death. But without these drugs he would not be able to function. It's a trade off - and he's a doctor, so he's pretty well aware of the possible dangers!

annieap1
March 15th, 2004, 06:10 PM
To Spoiled: No, I don't want to just smack my vet. They did the best that they could for Heidi. They didn't kill her. A reaction to the drug caused her death. They prescribed that drug in good faith based on years on experience with the drug. It just happened that Heidi couldn't tolerate the drug.

They are being extremely helpful to me and have been in contact with the drug manufacturer of Deramax. They also performed the autopsy at their own expense so that their knowledge will be greater in the future regarding this drug.

We all take a chance (whether human or pet) when we take drugs prescribed by our vets of physicians.

I'm sorry that you feel the way you do. I just miss my Hedi so much and hope that the findings re her death will help others.

Spoiled
March 15th, 2004, 07:00 PM
Awww. Some dogs just don't have good enough health to handle reactions to drugs.:(

annieap1
March 15th, 2004, 08:05 PM
Her health was excellent. Her recovery from surgery was going well. She just had a bad reaction to the drug. She was only 9 years old.

Joni
February 10th, 2005, 11:03 AM
I just wanted to say how sorry I am that you lost your dog. My 9 month old lab Hercules just had surgery for being attacked at a dog park and was on deramax for 5 days and is now having problems. I had no idea about this drug until I got on the internet. My vet said it should resolve itself but it just seems to be getting worse. They are running tests but after reading all of the dogs who have died from this drug I dont think they are working fast enough, but they will today!

Joni

Lea
February 10th, 2005, 12:26 PM
Annie,
I do not know you, but please accept my condolences. I am sure Heidi had a wonderful life. I can't even begin to imagine your pain. You and your family will be in my prayers.

Lea

annieap1
February 10th, 2005, 05:02 PM
Joni - your message was forwarded to me. I am so sorry to hear that your pup has been having problems since being on Deramax. Is the dog vomiting? That was one of the signs I had with Heidi. I stopped the Deramax, but it was too late. It will be a year on 2/15 and I still miss her. Haven't even put her toys away.

I'm concerned about your vet saying that it will work itself out. Put the pressure on him/her.

Thank you for writing.